Arizona, 2012

Flash Flooding and Debris Flow in Arizona, August 17, 2012

August 17, 2012 · NWS TWC · 4 events in 3 counties and zones

Around 2 inches of precipitable water was acted upon by a mid level trough to produce thunderstorms which dropped extremely heavy rain in southeast Arizona. Flash flooding was the result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$75,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Around 2 inches of precipitable water was acted upon by a mid level trough to produce thunderstorms which dropped extremely heavy rain in southeast Arizona. Flash flooding was the result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 17, 2:10 AM MST, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 17, 2:10 AM MST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 AM MST FRI AUG 17 2012

.SYNOPSIS...AMPLE MOISTURE WILL PROVIDE SCATTERED SHOWERS AND
THUNDERSTORMS INTO THE WEEKEND. BELOW NORMAL DAYTIME TEMPERATURES
WILL ALSO CONTINUE TODAY AND SATURDAY. THE DAILY CYCLE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN NEXT WEEK ALONG WITH
NEAR NORMAL DAYTIME TEMPERATURES.

&&

.DISCUSSION...PLENTY OF CLOUDINESS WITH AREAS OF RAIN CONTINUING
EARLY THIS MORNING ACROSS SOUTHERN ARIZONA. RAINFALL AMOUNTS HAVE
GENERALLY BEEN ON THE LIGHT SIDE...WITH THE EXCEPTION OF GRAHAM
COUNTY WHERE LOCALLY HEAVY RAINFALL OCCURED LAST EVENING. LATEST
MODELS SUGGESTED THAT PERIODS OF RAIN WITH ISOLATED THUNDERSTORMS
CAN BE ANTICIPATED TODAY BEFORE DIMINISHING LATER THIS EVENING. RAIN
CHANCES REMAIN PRETTY GOOD AGAIN SATURDAY. THEREAFTER...A LITTLE
LESS SHOWER AND THUNDERSTORM ACTIVITY WAS PROJECTED FOR SUNDAY AND
MONDAY. WITH THE EXTENSIVE CLOUD COVER AND PERIODS OF RAIN...HIGH
TEMPERATURES WILL BE RUNNING ABOUT 4 TO 6 DEGREES BELOW NORMAL TODAY
AND SATURDAY. GFS MODEL EVENTUALLY SHIFTS THE MIDDLE HIGH TO A
POSITION OVER ARIZONA BY MID NEXT WEEK. THIS WILL RESULT IN DAYTIME
TEMPERATURES WARMING BACK TO NEAR NORMAL READINGS STARTING MONDAY.

&&

.AVIATION...SCT-NMRS SHRA/TSRA TODAY. WIND GUSTS APPROACHING 40 KTS
WITH THE STRONGEST TSRA THIS AFTERNOON. OTHERWISE...CLOUD DECKS
AROUND 8-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU
THIS EVENING OR 18/06Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS AND BELOW
NORMAL DAYTIME TEMPERATURES THROUGH THE WEEKEND. THEREAFTER...
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL OCCUR EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE

&&
Hazardous weather outlook, Aug 16, 10:05 AM MST, 21 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1005 AM MST THU AUG 16 2012

AZZ501>515-170600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1005 AM MST THU AUG 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS WILL PRODUCE
GUSTY WINDS AND HEAVY RAINFALL. RAINFALL AMOUNTS WITH THESE STORMS
WILL GENERALLY BE ONE HALF INCH TO ONE INCH BUT UP TO TWO INCH
LOCALLY ARE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STANDARD MONSOON PATTERN IS EXPECTED WITH MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 57 km away, was scanning. The volume nearest the first event began at 14:57 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 debris flow. Local standard time, as filed.

Flash Flood, Santa Cruz

When
August 17, 8:00 AM MST to 11:00 AM MST
Where
Santa Cruz County, (Ols) Nogales Intl Arpt to 4.7 mi SSE of (Ols) Nogales Intl Arpt
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
31.420, -110.850

Thunderstorms produced between 2 and 3 inches of rain in less than one hour in Nogales. Rainfall totals reached over 4 inches in some locations. The result was severe urban flooding with water as deep as three feet in the streets of Nogales. Several motorists were rescued from the flood waters in the city and at least one home was flooded with a foot of water. The Nogales Wash briefly topped its banks, covering the railroad tracks which halted all rail traffic into Mexico. Flood waters caused a 20 foot retaining wall to collapse. Debris flew threw a window, crushing an air conditioning unit and allowing water and mud inside the home. Flood waters also damaged an underground telephone cable leaving about 200 customers without telephone service.

Flash Flood, Pima

When
August 17, 12:40 PM MST to 1:10 PM MST
Where
Pima County, 3.23 mi ESE of Pantano to 2.04 mi ESE of Pantano
Cause
Heavy Rain
Injuries
0 direct, 1 indirect
Property damage
$20,000
Reported by
Department of Highways
Coordinates
31.978, -110.532

Heavy rain caused flash flooding along Interstate 10 west of Mescal and ponding of water three feet deep in the Marsh Station Road underpass. One person was injured in a crash on the interstate after the driver lost control of the vehicle in the flood waters.

Debris Flow, Cochise

When
August 17, 2:15 PM MST to 2:45 PM MST
Where
Cochise County, 12.11 mi NW of Paradise to 13.19 mi NNW of Paradise
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.041, -109.380

Heavy rain of nearly 3 inches fell on parts of the Chiricahua National Monument, much of which was affected by the Horseshoe 2 Wildfire in 2011. Flash flooding and a 2 to 3 foot debris flow damaged trails and the Bonita Canyon Campground. Bonita Canyon Drive was also covered by the debris flow. The area was subsequently evacuated. The campground remain closed until August 30th.

Flash Flood, Pima

When
August 17, 4:00 PM MST to 5:00 PM MST
Where
Pima County, 1.03 mi NW of Tatrai Toak to 0.79 mi N of Hickiwan
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.379, -112.484

Heavy rain caused Hickiwan Wash to overflow its banks. Two homes near the wash were flooded and several roads were closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409005, 409007, 409008, 409009.